The Annals of Probability

Markov Chains in Random Environments: The Case of Markovian Environments

Robert Cogburn

Full-text: Open access


A formulation of a Markov chain in a random environment is given, generalizing special cases such as branching processes, queues, birth and death chains and random walks in random environments. It is assumed that the environmental process is Markovian, each environment corresponding to a particular law of evolution on a countable state space $\mathscr{X}$. It is then shown that there is a natural three way classification of states of $\mathscr{X}$. One of the three types of states is irregular in nature, and conditions are found under which no such states exist.

Article information

Ann. Probab., Volume 8, Number 5 (1980), 908-916.

First available in Project Euclid: 19 April 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Primary: 60J05: Discrete-time Markov processes on general state spaces
Secondary: 60J99: None of the above, but in this section

Markov chains in random environments Markovian environments classification of states inessential improperly essential properly essential bichain proper bichain


Cogburn, Robert. Markov Chains in Random Environments: The Case of Markovian Environments. Ann. Probab. 8 (1980), no. 5, 908--916. doi:10.1214/aop/1176994620.

Export citation